Response to reporting on mefloquine in the Townsville Bulletin
19 February 2016
In recent months there have been numerous media reports regarding the use of the anti-malarial drug mefloquine in the ADF, the nature of which will have caused concern for some current and former serving members of the ADF.
As Lydia Kellner noted in her article ‘Desperate fight for answers’ (Townsville Bulletin, 19 February 2016), Defence recently launched a new web resource to assist current and ex-serving members and their families wanting to learn more about the issue. This is a very comprehensive resource. Unfortunately however the article also contained a number of errors of fact regarding the use of mefloquine in the ADF which I believe need to be corrected due to the importance of this issue.
The claim that mefloquine and tafenoquine was given to 5,000 Australian soldiers is exaggerated. Between July 2000 and June 2015 approximately 1,897 ADF personnel were prescribed mefloquine, most of which were part of the AMI studies in Timor Leste from 2000-2002 (1,319). Another 492 took tafenoquine during trials conducted from 2000-2001.
It is also incorrect to say that post traumatic stress disorder (PTSD), depression, anxiety and suicidal tendencies are common side effects of mefloquine. There is no evidence that mefloquine causes or triggers PTSD and the predominant side effects of trouble sleeping and vivid dreams occur in around 13% of people. The more uncommon side effects of agitation, mood swings, panic attacks, confusion, hallucinations, aggression, psychosis and suicidal ideation occur in less than 1% of people taking mefloquine.
When taking into account the number of ADF members prescribed mefloquine (1,897 from July 2000 to June 2015) and the percentage of those who report side-effects, the claim that up to 1,250 current and former ADF members could have acquired brain injuries from the medication is not supported by any evidence.
Defence takes its duty of care responsibility seriously and feels it is important to make sure the debate surrounding this issue is properly informed and does not cause unnecessary distress to our people (current serving and former members of the ADF) and their families.
While it is accepted that some people do continue to experience on-going issues associated with their use of mefloquine, those cases are rare. Regardless, if any ADF member, past or present, is concerned that they might be suffering side-effects from the use of mefloquine they should raise their concerns with a medical practitioner so they may receive a proper diagnosis and treatment.
Those who are diagnosed as suffering longer term or permanent side-effects from mefloquine can lodge a claim through the Department of Veterans Affairs (DVA) if the medication was prescribed for service reasons.
I welcome your newspaper’s interest in this topic and we will continue to provide any assistance that we can to ensure a balanced and informed discussion on this matter.
R.J. Griggs, AO, CSC
Vice Admiral, RAN
Acting Chief of the Defence Force